Skip to Main Content

Bulletin of the American Mathematical Society

The Bulletin publishes expository articles on contemporary mathematical research, written in a way that gives insight to mathematicians who may not be experts in the particular topic. The Bulletin also publishes reviews of selected books in mathematics and short articles in the Mathematical Perspectives section, both by invitation only.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.84.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Authors: Joe Diestel and Angela Spalsbury
Title: The joys of Haar measure
Additional book information: Graduate Studies in Mathematics, Vol. 150, American Mathematical Society, Providence, RI, xiv+320 pp., ISBN 978-1-4704-0935-7, US$65

References [Enhancements On Off] (What's this?)

  • N. H. Bingham and A. J. Ostaszewski, The Steinhaus theorem and regular variation: de Bruijn and after, Indag. Math. (N.S.) 24 (2013), no. 4, 679–692. MR 3124800, DOI 10.1016/j.indag.2013.05.002
  • Krzysztof Chris Ciesielski and Joseph Rosenblatt, Restricted continuity and a theorem of Luzin, Colloq. Math. 135 (2014), no. 2, 211–225. MR 3229417, DOI 10.4064/cm135-2-5
  • V. G. Drinfel′d, Finitely-additive measures on $S^{2}$ and $S^{3}$, invariant with respect to rotations, Funktsional. Anal. i Prilozhen. 18 (1984), no. 3, 77 (Russian). MR 757256
  • Lester Dubins, Morris W. Hirsch, and Jack Karush, Scissor congruence, Israel J. Math. 1 (1963), 239–247. MR 165424, DOI 10.1007/BF02759727
  • G. A. Edgar and J. M. Rosenblatt, Difference equations over locally compact abelian groups, Trans. Amer. Math. Soc. 253 (1979), 273–289. MR 536947, DOI 10.1090/S0002-9947-1979-0536947-9
  • Martin H. Ellis, Sweeping out under a collection of transformations, Math. Z. 165 (1979), no. 3, 213–221. MR 523122, DOI 10.1007/BF01437556
  • P. Erdős, Remarks on some problems in number theory, Math. Balkanica 4 (1974), 197–202. MR 429704
  • L. Grabowski, A. Máthé, and O. Pikhurko, Measurable circle squaring, arXiv:1501.06122v1, January 25, 2015.
  • Christopher Heil, Jayakumar Ramanathan, and Pankaj Topiwala, Linear independence of time-frequency translates, Proc. Amer. Math. Soc. 124 (1996), no. 9, 2787–2795. MR 1327018, DOI 10.1090/S0002-9939-96-03346-1
  • Paul D. Humke and Miklós Laczkovich, A visit to the Erdős problem, Proc. Amer. Math. Soc. 126 (1998), no. 3, 819–822. MR 1425126, DOI 10.1090/S0002-9939-98-04167-7
  • M. Laczkovich, Equidecomposability and discrepancy; a solution of Tarski’s circle-squaring problem, J. Reine Angew. Math. 404 (1990), 77–117. MR 1037431, DOI 10.1515/crll.1990.404.77
  • Peter A. Linnell and Michael J. Puls, Zero divisors and $L^p(G)$. II, New York J. Math. 7 (2001), 49–58. MR 1838472
  • G. A. Margulis, Some remarks on invariant means, Monatsh. Math. 90 (1980), no. 3, 233–235. MR 596890, DOI 10.1007/BF01295368
  • R. Daniel Mauldin (ed.), The Scottish Book, Birkhäuser, Boston, Mass., 1981. Mathematics from the Scottish Café; Including selected papers presented at the Scottish Book Conference held at North Texas State University, Denton, Tex., May 1979. MR 666400
  • A. J. Ostaszewski, Beyond Lebesgue and Baire III: Steinhaus’ theorem and its descendants, Topology Appl. 160 (2013), no. 10, 1144–1154. MR 3056005, DOI 10.1016/j.topol.2013.04.005
  • John C. Oxtoby, Measure and category. A survey of the analogies between topological and measure spaces, Graduate Texts in Mathematics, Vol. 2, Springer-Verlag, New York-Berlin, 1971. MR 0393403
  • Sophie Piccard, Sur des ensembles parfaits, Mém. Univ. Neuchâtel, vol. 16, Université de Neuchâtel, Secrétariat de l’Université, Neuchâtel, 1942 (French). MR 0008835
  • Michael J. Puls, Zero divisors and $L^p(G)$, Proc. Amer. Math. Soc. 126 (1998), no. 3, 721–728. MR 1415362, DOI 10.1090/S0002-9939-98-04025-8
  • Joseph Rosenblatt, Linear independence of translations, Int. J. Pure Appl. Math. 45 (2008), no. 3, 463–473. MR 2418032
  • Joseph Rosenblatt, Linear independence of translations, J. Austral. Math. Soc. Ser. A 59 (1995), no. 1, 131–133. MR 1336456
  • Dennis Sullivan, For $n>3$ there is only one finitely additive rotationally invariant measure on the $n$-sphere defined on all Lebesgue measurable subsets, Bull. Amer. Math. Soc. (N.S.) 4 (1981), no. 1, 121–123. MR 590825, DOI 10.1090/S0273-0979-1981-14880-1
  • H. Steinhaus,Sur les distances des points dans les ensembles de mesure positive, Fundamenta Math 1 (1920), 93-104.
  • A. Tarski, Problème 38, Fundamenta Math 7 (1925), 381.
  • Stan Wagon, The Banach-Tarski paradox, Encyclopedia of Mathematics and its Applications, vol. 24, Cambridge University Press, Cambridge, 1985. With a foreword by Jan Mycielski. MR 803509, DOI 10.1017/CBO9780511609596

  • Review Information:

    Reviewer: Joseph Rosenblatt
    Affiliation: Indiana University–Purdue University Indianapolis
    Journal: Bull. Amer. Math. Soc. 52 (2015), 733-738
    Published electronically: May 13, 2015
    Review copyright: © Copyright 2015 American Mathematical Society